Georgia, 2020

Lightning Strike in Georgia, June 27, 2020

June 27, 2020 · NWS CHS · 1 event in 1 county or zone

The combination of forcing associated with a mid-level shortwave and ample moisture/instability led to the development of thunderstorms across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of forcing associated with a mid-level shortwave and ample moisture/instability led to the development of thunderstorms across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 27, 6:45 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 27, 6:45 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
745 PM EDT Sat Jun 27 2020

.SYNOPSIS...
An inland trough of low pressure will prevail into early next
week. A cold front should stall and weaken over or near the
area mid week into next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Tonight: The main forecast challenge continues to center on possible
showers/tstms impacting the region, especially away from the coast.
Latest radar trends indicate a cluster of thunderstorms persisting
across the Midlands this evening, where a shortwave trough is
helping drive activity eastward. The degree of low-level moisture
returning into the area ahead of this cluster and isolated
convection south as well as diurnal heat loss will play a large role
in maintaining these thunderstorms as they enter inland most
counties. At this time, thunderstorms are expected to gradually
weaken with diurnal heat loss, but could still be strong and
potentially severe with damaging wind gusts being the primary
concern. However, stronger activity is likely to be short-lived,
perhaps lasting no longer than the next hour or two, before
transitioned into more general showers and thunderstorms. For this
reason, precip chances have been increased to 30-40% well inland
before a gradual diminishing trend occurs across the area.
Conditions should be dry for most areas after midnight. Lows will
range from the lower 70s well inland to the upper 70s at the beaches
and Downtown Charleston.

Lingering Saharan Dust has created hazy conditions which are
expected to last through Sunday morning. The South Carolina DHEC
therefore has extended an Air Quality Alert for Fine
Particulates for all of southern South Carolina, including
Charleston Metro, through noon Sunday.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: High temperatures in the middle 90s and dewpoints ranging
from the middle/upper 60s well inland to the lower/middle 70s will
combine to produce heat index values between 100F and 103F across a
wide swath of the forecast area. Meanwhile, prevailing west winds
should once again pin the sea breeze to the immediate coast, and
isolated/brief showers/thunderstorms could develop near the coast.

Late Sunday afternoon into Sunday night, organized thunderstorms
which develop in the vicinity of a shortwave trough aloft well
inland/upstream could make a run at the Southeast coast. The
forecast remains uncertain, and most/all organized thunderstorms
could remain north of our region, but slight chance/low chance PoPS
are justified across at least northern counties. If a thunderstorm
complex advances into northern counties, a few thunderstorms could
produce damaging wind gusts Sunday night. However, the potential for
severe weather appears low.

Monday: The shortwave and associated axis of enhanced moisture will
advance southeast and across or near northern counties of the
forecast area. This should support another round of thunderstorms,
especially during the afternoon/evening hours. Since mid levels warm
with 700 mb temps increasing to around 9C and providing some degree
of capping, and since guidance varies regarding coverage of
convection, PoPs are capped at slight chance south and chance north.
However, Organized thunderstorms with greater coverage and a threat
for a few damaging wind gusts are possible. Meanwhile, high temps in
the middle/upper 90s and moderate humidity levels will push maximum
heat index values above 100F at many locations. Across far southern
counties, heat index values could top out near or just above 105F,
so we will continue to assess the need for Heat Advisories.

Tuesday: A complex scenario translates to more forecast uncertainty
regarding coverage/intensity of thunderstorms. The shortwave will
push into the Atlantic and away from the region, and heights will
rise/temperatures will warm at mid levels. However, surface
troughing and a NW-SE swath of enhanced moisture featuring PWAT
values just over 2 inches will persist over the region. While the
warming mid levels could provide some capping which could limit
thunderstorm coverage, moisture and low level convergence in the
vicinity of the surface trough and enhanced along the sea breeze
near the coast should overcome this cap to support scattered to
numerous showers/thunderstorms, with best coverage during the
afternoon/evening. The combination of elevated shear and instability
could support multicell thunderstorms with a threat for isolated
damaging wind gusts. Temperatures will depend on timing/coverage of
thunderstorms but could top out in the middle 90s at many location s
away from the coast. Again, these temperatures and dewpoints mainly
in the 70s will push maximum heat index values above 100F at many
locations. Across far southern counties, heat index values could top
out near or just above 105F, and we will continue to assess the need
for Heat Advisories.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
General troughing looks to persist most, if not all, of the
period. This should keep rain chances near to above normal but
the severe storm/excessive rainfall threat appears to remain
low. Temperatures should be near to above normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Hazy conditions will prevail through the night and into the morning.
Maintained prevailing MVFR visibilities through 04Z at both KCHS and
KSAV with a tempo of VFR visibilities. Overnight, visby's could dip
to MVFR and the TAFs could need an amendment but as of now, after
04Z kept VFR. Gusty, westerly winds up to 20 kts are expected again
starting tomorrow morning through the evening. There is some hints
at showers/thunderstorms tonight and late tomorrow, but with lack of
consistency in the models, have left both terminals dry.

Extended Aviation Outlook: Periodic restrictions at KCHS/KSAV
should mainly occur in showers/thunderstorms. Otherwise, mainly
VFR.

&&

.MARINE...
Tonight: There are no concerns. West to southwest winds 10-15 kt
with seas 2-4 ft.

Sunday through Tuesday: Elevated W/SW winds remain capped at 20
knots and should be accompanied by seas mainly 2-4 feet. As a
surface trough settles over the region mid to late week, a weakening
pressure gradient should translate to SW winds decreasing to 15 kt
or less and seas subsiding to 1-3 feet.  Thunderstorms could
periodically produce localized hazards through this period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Air Quality Alert until noon EDT Sunday for SCZ040-042>045-
     047>052.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 27, 4:46 PM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
546 PM EDT Sat Jun 27 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-282200-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
546 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ040-042>045-047>052-282200-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
546 PM EDT Sat Jun 27 2020

...AIR QUALITY ALERT IN EFFECT UNTIL NOON EDT SUNDAY...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 27, 7:07 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
807 PM EDT Sat Jun 27 2020

GAZ114-280045-
Tattnall-
807 PM EDT Sat Jun 27 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 806 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Plant Hatch, moving east at
25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Reidsville, Glennville and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3209 8220 3208 8195 3205 8189 3204 8177
      3196 8188 3191 8188 3182 8195 3180 8198
      3178 8197 3182 8202 3181 8203 3186 8211
      3190 8211 3189 8213 3191 8213 3190 8219
      3192 8222
TIME...MOT...LOC 0006Z 278DEG 21KT 3200 8225

DPB
Special weather statement, Jun 27, 7:24 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
824 PM EDT Sat Jun 27 2020

GAZ099-100-114-115-280115-
Evans-Bulloch-Candler-Tattnall-
824 PM EDT Sat Jun 27 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...BULLOCH...
CANDLER AND TATTNALL COUNTIES...

At 823 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Aline, or 9 miles west of Metter, moving
east at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Statesboro, Metter, Portal, Cobbtown, Pulaski, Register, Nevils and
Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3242 8220 3244 8219 3249 8217 3259 8181
      3225 8173 3224 8221 3234 8224 3235 8225
TIME...MOT...LOC 0023Z 258DEG 22KT 3234 8221

DPB
Special weather statement, Jun 27, 7:47 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
847 PM EDT Sat Jun 27 2020

SCZ044-045-280130-
Inland Berkeley-Dorchester-
847 PM EDT Sat Jun 27 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

At 847 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Orangeburg
County Airport to Miley, and moving east at 45 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Saint George, Givhans Ferry State Park, Dorchester, Ridgeville,
Harleyville, Reevesville, Eadytown and Givhans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3301 8030 3300 8041 3303 8039 3305 8040
      3306 8046 3307 8062 3315 8070 3318 8079
      3333 8051 3328 8049 3326 8043 3326 8036
      3328 8035 3327 8030 3330 8025 3345 8022
      3345 8014 3348 8015 3350 8012 3350 7999
TIME...MOT...LOC 0047Z 272DEG 41KT 3340 8079 3297 8105
Special weather statement, Jun 27, 7:58 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
858 PM EDT Sat Jun 27 2020

GAZ114-137-138-280145-
Tattnall-Inland Liberty-Long-
858 PM EDT Sat Jun 27 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
TATTNALL COUNTIES...

At 858 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of
Donald to 9 miles south of Glennville, and moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Hinesville, Glennville, Ludowici, Fort Stewart, McIntosh,
Walthourville, Flemington and Allenhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3202 8182 3192 8140 3154 8168 3159 8170
      3161 8177 3166 8180 3165 8182 3167 8185
      3171 8188 3173 8191 3175 8191 3176 8195
      3179 8195 3179 8199 3182 8202 3181 8203
      3186 8210
TIME...MOT...LOC 0058Z 286DEG 26KT 3192 8181 3181 8199

The radar

The Charleston,SC radar (KCLX), 116 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Long

When
June 27, 8:20 PM EST to 8:21 PM EST
Where
Long County, 4.31 mi NNW of Donald
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
31.880, -81.870

A report relayed via amateur radio indicated lightning struck and brought down a tree off Highway 196.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901158.